Early Signs of Tardive Dyskinesia

Table of Contents
View All
Table of Contents

Tardive dyskinesia (TD) is an uncontrollable movement disorder. It is caused by medications used to treat mental health conditions, specifically ones that block dopamine receptors in the brain.

Dopamine is a brain chemical that helps us regulate emotions, but it is also responsible for motor functioning. Dopamine-blocking drugs, like antipsychotic medications, may affect your muscle movements. This leads to symptoms of TD, including abnormal and repetitive body movements of the face, torso, or arms and legs.

This article provides an overview of tardive dyskinesia, its signs and symptoms, how symptoms progress, and what a diagnosis means for those with the condition.

Tardive Dyskinesia Symptoms

Laura Porter / Verywell

First Signs of Tardive Dyskinesia

Tardive dyskinesia can result as a side effect of medications that block the neurotransmitter (chemical messenger) dopamine in the brain.

Some of these medications are prescribed to treat psychiatric or neurological disorders. In some cases, patients with gastrointestinal (GI) disorders are also prescribed antipsychotic drugs (neuroleptics) for symptom management.

People who take medications known to block dopamine in the brain may need to be observed for early signs of tardive dyskinesia. If you or a loved one is taking a medication that may cause TD, talk to your healthcare provider about ways to spot early symptoms.

Early symptoms of tardive dyskinesia may be barely noticeable to the person affected.

Some of the first signs of TD include involuntary and persistent movements of the face, such as:

  • Lip smacking
  • Sticking the tongue out
  • Making funny faces
  • Jerking hand, arm, and leg movements
  • Twisting of the neck
  • Eye blinking
  • Mouth sucking movements
  • Grimacing

Tardive dyskinesia of the trunk and limbs may present as:

  • Rapid, jerking movements of the arms, legs, or torso
  • Side-swaying
  • Wiggling fingers

About one in four people who take antipsychotic medications on a long-term basis develop TD symptoms and, in some cases, they may be permanent. However, the medications may be needed to treat and prevent the progression of mental health conditions such as schizophrenia.

If you are experiencing symptoms, discuss treatment options with your healthcare provider.

Mild, Moderate, and Severe Symptoms

The symptoms mentioned above often present mildly at first. However, over time they can worsen to become more moderate and severe. In many cases, symptoms can become debilitating.

Since the movements are involuntary, they can lead to severe and painful cramping of the muscle groups involved. Severe symptoms may also make it difficult to talk or sleep.

These more severe symptoms may also lead to embarrassment, social isolation, anxiety, or depression.

TD is progressive, but fortunately it is usually not life-threatening.

Assessment and Diagnosis

A diagnosis of tardive dyskinesia can occur after symptoms have continued for at least a month after stopping the medication.

The most common rating system to assess the symptoms and severity of tardive dyskinesia is the Abnormal Involuntary Movement Scale (AIMS).

The AIMS is a 12-item scale to assess the presence of facial, trunk, and limb movements in people taking antipsychotic medications. The scale also assesses the overall severity of the movements, the patient's awareness of the movements, and the level at which the movements incapacitate the patient.

The AIMS is a relatively simple test used by clinicians to provide a quick assessment and diagnosis of tardive dyskinesia. Some might recommend that patients take the AIMS before starting antipsychotic medications and then again three months after taking the medications.

Other diagnostic testing may include a computerized tomography (CT) scan and magnetic resonance imaging (MRI) to rule out other illnesses.

Diagnosing Tardive Dyskinesia During COVID-19

Tardive dyskinesia is characterized by abnormal facial, mouth, and tongue movements. The inability to assess people either in-person or while wearing face masks during the COVID-19 pandemic makes it more challenging for healthcare providers to examine facial expressions and appropriately diagnose tardive dyskinesia.

Summary

Tardive dyskinesia is characterized by involuntary and repetitive movements of the face, torso, and limbs. Early signs may not be noticeable, but they can include lip smacking, tongue protrusion, grimacing, eye blinking, and jerking body movements.

A Word From Verywell

Tardive dyskinesia can impact your quality of life and cause distress. You may be bothered by how others perceive your movements. For this reason, TD may interfere with your social life and work environment. Talk to your healthcare provider about how tardive dyskinesia affects you and see if there is any way to alleviate your symptoms.

If you are experiencing psychological effects, such as depression or anxiety, due to your tardive dyskinesia, consider talking to a therapist or joining a support group. Connecting with others who understand what you're experiencing can help with coping.

Frequently Asked Questions

  • How long does it take to develop tardive dyskinesia?

    The symptoms of TD usually first appear one to two years after taking an antipsychotic medication that blocks the chemical dopamine in the brain. Symptoms seldom occur before three months of taking the medication.

  • Does tardive dyskinesia start suddenly?

    Tardive dyskinesia is a progressive disease that usually starts with mild symptoms that worsen over time.

  • What does tardive dyskinesia look like?

    Signs of tardive dyskinesia include involuntary and persistent movements of the face, such as:

    • Lip smacking
    • Making funny faces
    • Eye blinking
    • Grimacing
    • Mouth sucking movements
    • Twisting of the neck

    Tardive dyskinesia can also present as rapid, jerking movements of the arms, legs, or torso, or cause side-swaying or hip-thrusting movements.

  • Is there a test for tardive dyskinesia?

    One of the most common rating scales to assess the symptoms and severity of tardive dyskinesia is the Abnormal Involuntary Movement Scale (AIMS). The AIMS uses a 12-item scale to assess the presence of facial, trunk, and limb movements in people taking antipsychotic medications. The scale also assesses the overall severity of the movements, the patient's level of awareness of the movements, and the level of incapacitation it causes patients.

Was this page helpful?
6 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Cloud LJ, Zutshi D, Factor SA. Tardive dyskinesia: therapeutic options for an increasingly common disorderNeurotherapeutics. 2014;11(1):166-176. doi:10.1007/s13311-013-0222-5

  2. National Organization for Rare Disorders. Tardive dyskinesia. Updated 2018.

  3. National Alliance on Mental Illness. Tardive dyskinesia. Updated January 2016.

  4. Cornett EM, Novitch M, Kaye AD, Kata V, Kaye AM. Medication-induced tardive dyskinesia: a review and update. Ochsner J. 2017;17(2):162-174.

  5. Stacy M, Sajatovic M, Kane JM, et al. Abnormal involuntary movement scale in tardive dyskinesia: Minimal clinically important differenceMov Disord. 2019;34(8):1203-1209. doi:10.1002/mds.27769

  6. Waln O, Jankovic J. An update on tardive dyskinesia: from phenomenology to treatmentTremor Other Hyperkinet Mov (N Y). 2013;3:tre-03-161-4138-1. doi:10.7916/D88P5Z71